South Dakota, 2021Winter Storm and Winter Weather in South Dakota, December 10 to 11, 2021
December 10 to 11, 2021 · NWS FSD · 23 events in 23 counties and zones
Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southeast South Dakota.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southeast South Dakota. Snowfall from 6 to 11 inches was common along the axis of the band from south central South Dakota toward the Sioux Falls area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 9, 10:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 9, 10:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1021 PM CST Thu Dec 9 2021
.SHORT TERM...(This Evening through Friday Night)
Issued at 347 PM CST Thu Dec 9 2021
Surface observations have been showing a steady decline in the
breezy conditions this afternoon as a surface high slides towards
the region, with the breezy winds leading to higher mixing heights
than expected allowing temperatures to overperform into the lower
50s for some locations. With some weak ridging occuring aloft cloud
coverage has been fairly limited today, but that will be changing
throughout the evening hours as water vapor imagery shows our
approaching positively tilted trough has reached the west coast. Lee
cyclogenesis in western Colorado will be taking place over the next
couple hours, with broad synoptic lift and frontogenetic bands
setting up across the region out ahead of the approaching trough.
Models have remained fairly consistent with the most recent runs,
though a slight shift northward with the heavy snow band has been
noted along with a slightly uptick with QPF. For the overnight
hours, frontogenesis bands in the mid-levels will spread out across
areas from Burke/Chamberlain in central SD out towards Sioux Falls
and towards Windom in SW MN, and will result in mostly light snow
accumulations though areas close to central SD could have already
picked up 1 to 3 inches prior to sunrise. Areas south of the
aforementioned line likely won't see too much yet, as moisture in
the low levels is lacking by that time.
After daybreak, better forcing arrives as positive vorticity
advection is brought across the region, and combined with the
already present frontogenesis at multiple levels will lead to
moderate to heavy snowfall rates throughout the morning hours. Still
expecting some instability to sneak northwards into the region
during the morning hours, and will likely lead to snowfall rates
near an inch per hour for areas under the heaviest snowband. The low
pressure system will be moving towards the region during this time,
and will be advecting low-level moisture towards areas in NW IA
which will likely remain mostly dry until the atmospheric column
fully saturates.
Moderate to heavy snowfall rates will continue into the afternoon
hours as the low pressure continues to swing eastwards, and will
lead to the axis of heaviest snowfall to tilt into a southwest to
northeast direction across the area. Scattered unstable and
neutrally stable air above the frontogenesis bands look to slide in
aloft, leading to period where 1 to 2 inch per hours snowfall rates
will be possible, primarily across NW Iowa and into SW MN though
decent snowfall rates will remain possible elsewhere. Models do
bring the surface low a touch closer to the area now, thus the
expected winds have increased due to the tightened SPG. Highest
winds are expected across NW IA into SW MN, where gusts 30 to 35 mph
will be possible resulting in blowing and drifting snow. Elsewhere,
gusts will range from 25 to 30 mph, which is still enough to cause
travel issues.
While there remains uncertainty regarding where the heaviest
snowfall band sets up, there is high confidence now that at least 6
inches of snow will be possible under the band, with less confidence
where amounts under the band could approach 10 plus inches. So, have
upgraded vast majority of the winter storm watch to a winter
storm warning, with areas where 6 inches of snow is not likely
being placed under a winter weather advisory. Regardless of exact
snowfall amounts, travel is expected to be quite difficult
tomorrow while the snowfall is falling, so please think twice
before travelling if not absolutely necessary. Snowfall amounts
will be decreasing during the evening hours as the low continues
to track eastwards, though some light lingering snowfall is
possible for areas east of I-29 in SW MN and NW IA.
.LONG TERM...(Saturday through Thursday)
Issued at 347 PM CST Thu Dec 9 2021
After our busy end to the work week, the forecast calms down for a
couple days as ridging builds aloft through Monday. High
temperatures for Saturday are a very seasonable mid 20s to lower
30s, with Sunday a bit warmer in the mid 30s to lower 40s as
southerly surface flow advects warmer air into the region. Will
likely have some fog to deal with overnight into Monday as some of
our snowfall melts during the day on Sunday, but otherwise a quite
start to the week is expected. Southwesterly flow sets up aloft for
a couple days as a longwave trough moves ashore onto the west coast,
with seasonal temperatures expected until we are able to melt off
most of our snowfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1020 PM CST Thu Dec 9 2021
Conditions will rapidly deteriorate from southwest to northeast
through the night and into Friday morning. South central SD will
see heavier snow start between about midnight and 3 am, KHON and
KFSD between 6 am and 9 am and southwest MN between about 7 am and
10 am. Northwest IA will see the heavier snow in the afternoon.
By late morning into the afternoon widespread IFR and LIFR
conditions are expected with northwest IA likely the last to see
the lower conditions. Conditions will gradually improve from west
to east late Friday afternoon into the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for SDZ055-056-061-062-066-067-070-071.
Winter Storm Warning until midnight CST Friday night for SDZ050-
059-060-063>065-068-069.
Winter Weather Advisory until midnight CST Friday night for
SDZ039-040-052>054-057-058.
MN...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for MNZ072-080-081-089-090-097-098.
Winter Weather Advisory until midnight CST Friday night for
MNZ071.
IA...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for IAZ001>003-012>014-020>022.
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for IAZ031-032.
NE...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for NEZ013.
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for NEZ014.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...08Hazardous weather outlook, Dec 9, 3:58 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 PM CST Thu Dec 9 2021
IAZ001>003-012>014-020>022-MNZ072-080-081-089-090-097-098-NEZ013-
SDZ055-056-061-062-066-067-070-071-102200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Union-
358 PM CST Thu Dec 9 2021
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Snowfall will be moving into the region overnight into tomorrow
morning, though any accumulations overnight are expected to be light.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Accumulating snow is likely Friday into Friday evening. Exact
snowfall amounts remain uncertain, but there is the potential for 6
to 10 inches of snowfall, with locally higher amounts possible.
Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-059-060-063>065-068-069-102200-
Gregory-Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
358 PM CST Thu Dec 9 2021
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Snowfall will be moving into the region overnight into tomorrow
morning, with mostly light accumulation expected prior to sunrise.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Accumulating snow will continue into Friday evening. Exact snowfall
amounts remain uncertain, but there is the potential for total
snowfall of 6 to 9 inches. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-SDZ039-040-052>054-057-058-102200-
Lincoln-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Brule-Aurora-
358 PM CST Thu Dec 9 2021
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.
.DAY ONE...This afternoon and tonight.
Snowfall will be moving into the region overnight into tomorrow
morning, though any accumulations overnight are expected to be light.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Accumulating snow will continue into Friday evening. Exact snowfall
amounts remain uncertain, but there is the potential for total
snowfall of 6 to 10 inches. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ031-032-NEZ014-102200-
Woodbury-Ida-Dakota-
358 PM CST Thu Dec 9 2021
This Hazardous Weather Outlook is for west central Iowa and
northeast Nebraska.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Accumulating snow is likely Friday into Friday evening. Exact
snowfall amounts remain uncertain, but there is the potential for 3
to 5 inches of snowfall. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-102200-
Beadle-
358 PM CST Thu Dec 9 2021
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...This afternoon and tonight.
Snowfall will be moving into the region overnight into tomorrow
morning, though any accumulations overnight are expected to be light.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Accumulating snow is likely Friday into Friday evening. Exact
snowfall amounts remain uncertain, but there is the potential for 2
to 4 inches of snowfall. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Gregory
- When
- December 10, 12:00 AM CST to 8:30 PM CST
- Where
- Gregory forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0300-1200CST, and produced treacherous travel conditions. Snowfall totaled 11.5 inches at Gregory, 10.0 inches 9 miles north of Gregory, 9.0 inches 4 miles southwest of Burke, and 8.8 inches at Bonesteel.
Winter Storm, Charles Mix
- When
- December 10, 1:00 AM CST to 9:30 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0500-1400CST, and produced treacherous travel conditions. Snowfall totaled 11.0 inches near Academy and 9.0 inches at Platte.
Winter Storm, Douglas
- When
- December 10, 2:00 AM CST to 9:30 PM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0600-1500CST, and produced treacherous travel conditions. Snowfall totaled 10.0 inches 5 miles west of Armour, 7.3 inches 7 miles west southwest of Parkston, and 7.0 inches 10 miles west of Dimock.
Winter Storm, Hutchinson
- When
- December 10, 2:00 AM CST to 10:30 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0700-1600CST, and produced treacherous travel conditions. Snowfall totaled 10.5 inches at Tripp, 7.0 inches at Menno, and 6.0 inches at Parkston.
Winter Storm, Brule
- When
- December 10, 3:30 AM CST to 7:00 PM CST
- Where
- Brule forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0530-1100CST, and produced treacherous travel conditions. Snowfall totaled 7.8 inches 5 miles south of Chamberlain and 7.5 inches at Pukwana.
Winter Storm, Hanson
- When
- December 10, 3:30 AM CST to 10:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0800-1600CST, and produced treacherous travel conditions. Snowfall totaled 8.6 inches near Alexandria.
Winter Storm, McCook
- When
- December 10, 3:30 AM CST to 10:00 PM CST
- Where
- McCook forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0800-1600CST, and produced treacherous travel conditions. Snowfall totaled 8.0 inches 6 miles northwest of Montrose and at Bridgewater, and 7.2 inches 5 miles northeast of Salem.
Winter Storm, Aurora
- When
- December 10, 4:00 AM CST to 8:30 PM CST
- Where
- Aurora forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0800-1600CST, and produced treacherous travel conditions. Snowfall totaled 8.8 inches at White Lake and 8.0 inches 4 miles southwest of Stickney.
Winter Storm, Davison
- When
- December 10, 4:00 AM CST to 9:00 PM CST
- Where
- Davison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0800-1600CST, and produced treacherous travel conditions. Snowfall totaled 9.4 inches 1 mile south southeast of Mitchell and 8.3 inches at Mitchell.
Winter Storm, Minnehaha
- When
- December 10, 4:00 AM CST to 10:30 PM CST
- Where
- Minnehaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 0900-1800CST, and produced treacherous travel conditions. Snowfall reached from 8 to 12 inches around the Sioux Falls metro area and included 11.8 inches in southeast parts of Sioux Falls, 11.0 inches 4 miles south southeast of Garretson, and 8.2 inches at Colton.
Winter Storm, Moody
- When
- December 10, 6:00 AM CST to 10:30 PM CST
- Where
- Moody forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 7.5 inches at Flandreau.
Winter Weather, Miner
- When
- December 10, 6:00 AM CST to 9:00 PM CST
- Where
- Miner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1100-1600CST, and produced dangerous travel conditions. Snowfall totaled 5.0 inches at Howard.
Winter Weather, Sanborn
- When
- December 10, 6:00 AM CST to 9:00 PM CST
- Where
- Sanborn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1100-1600CST, and produced dangerous travel conditions. Snowfall totaled 5.0 inches near Forestburg and 4.5 inches at Woonsocket.
Winter Weather, Jerauld
- When
- December 10, 6:30 AM CST to 8:30 PM CST
- Where
- Jerauld forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1100-1600CST, and produced dangerous travel conditions. Snowfall totaled 4.0 inches at Wessington Springs.
Winter Storm, Lake
- When
- December 10, 7:00 AM CST to 9:00 PM CST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1700CST, and produced treacherous travel conditions. Snowfall totaled 6.2 inches at Madison and 6.0 inches 2 miles south of Winfred.
Winter Weather, Kingsbury
- When
- December 10, 8:30 AM CST to 10:00 PM CST
- Where
- Kingsbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1200-1700CST, and produced dangerous travel conditions. Snowfall totaled 5.5 inches 9 miles south southwest of Arlington.
Winter Storm, Bon Homme
- When
- December 10, 9:00 AM CST to 10:00 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1700CST, and produced dangerous travel conditions. Snowfall totaled 6.2 inches at Tyndall.
Winter Weather, Brookings
- When
- December 10, 9:00 AM CST to 9:00 PM CST
- Where
- Brookings forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1200-1700CST, and produced dangerous travel conditions. Snowfall totaled 5.4 inches at Brookings and 4.0 inches 2 miles south southeast of Astoria.
Winter Storm, Turner
- When
- December 10, 9:00 AM CST to 11:00 PM CST
- Where
- Turner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1700CST, and produced treacherous travel conditions. Snowfall totaled 10.9 inches at Hurley and 7.8 inches at Marion.
Winter Storm, Lincoln
- When
- December 10, 9:00 AM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1000-1700CST, and produced treacherous travel conditions. Snowfall totaled 11.0 inches 1 mile southeast of Tea, 10.1 inches in southern Sioux Falls, and 9.7 inches in Canton.
Winter Storm, Yankton
- When
- December 10, 10:00 AM CST to 10:00 PM CST
- Where
- Yankton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1100-1600CST, and produced dangerous travel conditions. Snowfall totaled 6.0 inches at Yankton.
Winter Weather, Union
- When
- December 10, 10:00 AM CST to December 11, 12:00 AM CST
- Where
- Union forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Snowfall was moderate to briefly heavy at times between 1300-1700CST, and produced dangerous travel conditions. Snowfall totaled 5.0 inches at Beresford and 2.3 inches 6 miles north northeast of Elk Point.
Winter Storm, Clay
- When
- December 10, 11:30 AM CST to 11:30 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times between 1200-1700CST, and produced dangerous travel conditions. Snowfall totaled 6.0 inches 5 miles southeast of Centerville.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999506, 999504, 999509, 999513, 999498, 999515, 999521, 999486, 999511, 999530, 999526, 999538, 999540, 999541, 999522, 999542, 999487, 999488, 999523, 999532, 999512, 999537, 999519.